What is Serotonin Syndrome?
Dogs with behavioral issues caused by extreme and chronic fear and anxiety often require medical treatment in order to provide them with the relief they need to live healthy lives. Anxieties such as separation anxiety, situational phobias and noise phobias can cause dogs to exhibit behavior that is self-destructive or destructive to property. When these issues become so extreme that they cannot be ameliorated through training, your dog’s veterinarian may prescribe one or more anti-anxiety medication. Throughout treatment, you will need to monitor your dog for the side effects particular to the prescribed medications.Dogs with extreme anxiety may be prescribed one or more of several different types of anxiety medications. Each of these medications carries the risk of potential side effects, from mild effects, such as anxiety, to more serious and even fatal effects.
Book First Walk Free!
Symptoms of Serotonin Syndrome in Dogs
Benzodiazepines are an anxiolytic, or a medication developed to inhibit anxiety. These are designed provide short-term relief for anxiety, and so are often prescribed for dogs with situational anxiety. For instance, a dog with a phobia of thunderstorms may be prescribed a benzodiazepine, such as diazepam, to be given before the beginning of a thunderstorm. Side effects include:
- Ataxia, or the loss of total control of bodily movements
- Increased anxiety
- Disinhibition, which may manifest as uncharacteristic aggression
Beta-blockers are prescribed for cases of mild anxiety marked by trembling and increased heart and ventilation rate. They are typically prescribed to be given before a situational trigger, similarly to benzodiazepines. Side effects include:
- Slowed heart rate
- Low blood pressure
TCAs are a form of antidepressant prescribed to treat anxiety through increasing the mood-regulating neurotransmitter serotonin. The most commonly prescribed TCAs are amitriptyline (Elavis) and clomipramine (Clomicalm). These medications are taken daily, and your dog must be weaned on and off to prevent adverse effects. Side effects of TCAs include:
- Dry mouth
- Increased thirst
- Increased urination
- Loss of appetite
SSRIs are also a form of antidepressant that works to alleviate depression by increasing serotonin; however, they are considered stronger and more effective than TCAs, and they take a longer time to take effect. Similarly, your dog must be weaned on and off SSRIs in order to minimize risks. SSRIs include fluoxetine (Prozac), sertraline (Zoloft) and paroxetine (Paxil). Side effects include:
- Loss of appetite
- Upset stomach
- Increased aggression
SSRIs and TCAs given in conjunction with Monoamine oxidase inhibitors (MAOIs) can cause issues, as MAOIs also increase serotonin and the combination of the two can lead to dangerously high levels of serotonin, or serotonin syndrome. Elevated levels of serotonin cause excessive nerve cell activity. For this reason, you will be advised to avoid flea and tick treatments that contain the MAOI amitraz. Serotonin syndrome escalates rapidly and can cause death if not addressed quickly. Symptoms of serotonin syndrome include:
- Rapid breathing
- Rapid heart rate
- Increased body temperature
- Difficulty walking
Causes of Serotonin Syndrome in Dogs
Ingestion of anxiety medication.
Diagnosis of Serotonin Syndrome in Dogs
As these are reactions to prescription medication, diagnosis of side effects of anxiety medication will take place as part of a regular assessment of your dog’s performance on prescribed anti-anxiety medication. When your dog begins medical treatment for anxiety, you will be informed of possible side effects and told to closely monitor your dog for signs of these effects, as well as specific drugs you will be told to avoid. Diagnosis will depend upon side effects matching up with the specific medication(s) your dog is taking.
Treatment of Serotonin Syndrome in Dogs
Treatment for negative side effects of anxiety medication will involve cessation or a decrease in the medication(s) affecting your dog. For beta-blockers and benzodiazepines, you will likely be instructed to cease giving your dog the medication altogether. If your dog is on SSRIs or TCAs, you will need to follow your veterinarian’s instructions in order to wean your dog off of the drug at an appropriate rate. Abrupt changes in your dog’s serotonin levels can negatively affect your dog’s mood, health, and behavior, such as problems with movement, balance, sleep, temperature regulation and digestion.
The next step will likely be to reassess your dog’s condition in order to find a new course of treatment. This may involve prescribing another form of the same type of medication, another type of anxiety medication, a return to behavioral therapies such as counterconditioning and/or desensitization, or an alternative treatment.
The most extreme possible side effect, serotonin syndrome, will need to be addressed differently as well as immediately. As with other potentially toxic substances, if serotonin syndrome is identified and diagnosed within 30 minutes to an hour of the ingestion of one of the sources of serotonin increase, vomiting may induced or activated charcoal may be fed in order to prevent your dog’s further absorption of the drug. Your dog will most likely require an IV to stabilize fluid levels, in order to prevent kidney failure, and possibly be given a sedative in order to keep her calm during recovery. In the case of severe seizures, your dog may be given anticonvulsants or other drugs targeted to reduce rapid heartbeat, hypothermia, or other symptoms. While if left undiagnosed, your dog could die of serotonin syndrome within days, with proper treatment the symptoms of serotonin syndrome will likely disappear within 12 to 18 hours. The success of the treatment depends upon how quickly the syndrome was identified, and unsuccessful treatment of serotonin syndrome results in death.
Recovery of Serotonin Syndrome in Dogs
If your dog is being weaned off of an antidepressant such as an SSRI or TCA, you will need to monitor your dog’s behavior closely in order to ensure that your dog’s dose is tapering at an appropriate rate. Should sudden adverse reactions appear, you would need to contact your veterinarian, who will likely adjust the dosage and the rate of dose reduction. Similarly, if your dog has ceased to take a specific medication and you are attempting alternative or behavioral therapy, closely monitor your dog to ensure that the original side effects are disappearing and your dog’s level of anxiety to see if it is improving. If your dog is prescribed a new anxiety medication, you will need to pay careful attention to your dog’s behavior in order to measure the success of the drug as well as to watch closely for signs of the side effects for which your dog is now at risk.
If your dog was successfully treated for serotonin syndrome, the prognosis for recovery is excellent. Under your veterinarian’s instructions, monitor your dog’s condition and restrict activity for a few days until your dog’s health returns to normal. Return to your veterinarian in order to measure progress and discuss further treatment options for your dog’s anxiety.